Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 1994 Jan;28(1):43-6.

Heparin-induced thrombotic thrombocytopenia.

Author information

  • 1University of Kentucky, Lexington.

Abstract

OBJECTIVE:

To report a case of heparin-induced thrombotic thrombocytopenia (HITTS) and discuss the incidence, possible mechanisms, complications, and treatment for this syndrome.

DATA SOURCES:

Case reports and review articles identified by MEDLINE from 1980 through 1991. Older articles located by manual searches.

DATA EXTRACTION:

Data were extracted and reviewed from published sources. Cases were selected on the basis of case presentation, time of disease onset, pathophysiology of disease, and therapeutic options.

SETTING:

A 600-bed university teaching hospital and an affiliated community hospital.

PATIENT:

A 36-year-old woman with insulin-dependent diabetes mellitus, sepsis, adult respiratory distress syndrome, diabetic ketoacidosis, oliguric renal failure developed HITTS and subsequent gangrene of her right arm.

INTERVENTION:

Immediate cessation of all heparin use and amputation of the patient's right arm.

RESULTS:

The patient's condition improved progressively over the following 60 days and she was discharged to outpatient care.

CONCLUSIONS:

Heparin has been associated with thrombocytopenia and thrombotic events. Laboratory tests for HITTS are unreliable and the diagnosis is usually suspected by the clinical presentation of the patient. Platelet counts should be monitored closely during heparin use. In the event of a marked decrease in platelet count associated with venous or arterial thrombosis, heparin therapy should be stopped immediately. If further anticoagulation is necessary, oral anticoagulants such as warfarin may be used instead. As the onset of warfarin may take several days to become therapeutic, aspirin, dipyridamole, or both may be used effectively. Healthcare workers should be aware that in these patients, the use of even small amounts of heparin can produce catastrophic results.

PMID:
8123958
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk